Elevated liver enzymes in patients with ankylosing spondylitis treated with etanercept
- First Online:
- Cite this article as:
- van Denderen, J.C., Blom, G.J., van der Horst-Bruinsma, I.E. et al. Clin Rheumatol (2012) 31: 1677. doi:10.1007/s10067-012-2072-7
- 334 Downloads
TNF-alpha blocking agents are very effective in patients with ankylosing spondylitis (AS), but several cases of liver problems have been published. We systematically studied the frequency of this potential side effect in our AS patients treated with etanercept. Consecutive AS patients treated with etanercept for at least 3 months were included. Liver disease was defined as elevated liver enzymes more than 1.5 times the upper normal limit (UNL) and was categorised as probably, possibly, probably not or not related to etanercept treatment. Patients with and without raised liver enzymes were compared for prognostic factors. A total of 105 patients were included. Fifteen patients had elevated liver enzymes more than once. In nine cases, the liver disease was probably (five) or possibly (four) related to etanercept treatment. The liver enzyme elevations were serious (>3× UNL) in six cases and resulted in permanent cessation of etanercept in two cases. The nine patients with liver disease were compared with patients without elevated liver enzymes. No differences were found in age or use of alcohol; however, in patients with liver disease, a higher body mass index and a trend for a higher atherogenic index were observed. Hepatic steatosis was observed in five of six patients with elevated liver enzymes. Elevated serum aminotransferases, probably or possibly related to etanercept treatment, were observed in 9 % of the AS patients. An increased risk for the elevation of liver enzymes was found in patients with a higher body mass index. We recommend regular testing of liver enzymes in patients treated with etanercept.